Stevens-Johnson syndrome developing in a girl with systemic lupus erythematosus on high-dose corticosteroid therapy

Pediatr Dermatol. Jan-Feb 2002;19(1):52-5. doi: 10.1046/j.1525-1470.2002.00002.x.

Abstract

Stevens-Johnson syndrome (SJS) is a vesiculobullous disease of the skin and mucosa. This generalized hypersensitivity reaction is well known to occur in association with certain drugs, particularly sulfonamides, nonsteroidal anti-inflammatory agents (NSAIDs), and anticonvulsants. The disease is usually seen in children and young adults and is often treated with corticosteroids. We present a 9-year-old girl with lupus nephritis who developed cutaneous bullae and mucositis while being treated with intravenous methylprednisolone. The initial differential diagnosis included bullous lupus, but skin biopsy specimen findings supported a diagnosis of SJS. She was treated with intravenous immunoglobulin (IVIg).

Publication types

  • Case Reports

MeSH terms

  • Child
  • Diagnosis, Differential
  • Drug Hypersensitivity / diagnosis
  • Drug Hypersensitivity / etiology
  • Female
  • Glucocorticoids / administration & dosage
  • Glucocorticoids / adverse effects*
  • Humans
  • Immunoglobulins, Intravenous / therapeutic use
  • Infusions, Intravenous
  • Lupus Erythematosus, Systemic / drug therapy*
  • Lupus Erythematosus, Systemic / genetics
  • Lupus Nephritis / drug therapy
  • Methylprednisolone Hemisuccinate / administration & dosage
  • Methylprednisolone Hemisuccinate / adverse effects*
  • Stevens-Johnson Syndrome / chemically induced*
  • Stevens-Johnson Syndrome / diagnosis
  • Stevens-Johnson Syndrome / therapy

Substances

  • Glucocorticoids
  • Immunoglobulins, Intravenous
  • Methylprednisolone Hemisuccinate